Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
142 Doctors are Online

Taking atenolol, cartia for esophageal pain associated with GERD. Noticed fluctuations in BP. Any ideas?

User rating for this question
Very Good
Answered by
Practicing since : 1966
Answered : 4497 Questions
I was on atenolol 50 mg in the morning and 25 mg at dinner for almost 12 years. My Gastro switched me to Cartia XT 120 mg in the am and the atenolol 25 at dinner for treating esophageal spasms associated with GERD. The combination dropped my resting pulse to 45 beats and I was unable to get my heart rate above 110 with vigorous exercise. My blood pressure had never been an issue before averaging 125/85 for the past several years. I noticed on the Cartia that my BP XXXXXXX slightly to an average of 135/90. Since stopping the Cartia and going back to my original regimen on atenolol, by BP has been spiking as high as 180/105 and when sitting is around 155/100. Why suddenly is my BP completely out of whack? My GP has no explanation other than starting and ACE inhibitor or an ARB. (Already switched me to nebivolol 5 mg and hydrochlorothizide 12.5 mg... been on for 3 days with little effect as of yet) I'm terrified that I may get stuck on another med for the rest of my life. Any ideas as to what may be happening?
Posted Tue, 16 Apr 2013 in Hypertension and Heart Disease
Answered by Dr. Anantharamakrishnan 1 hour later
Hi friend,
Welcome to Health Care Magic

“Weight 187” - I presume it is pounds? Or Kilograms???

Betablockers have several cardiac effects – rate, rhythm, angina, bloodpressure and so on / as also some noncardiac effects. It is possible that the pressure had been rising over the years and was controlled by the atenolol up to a point.

Nebivolol (Bystolic) is also a beta-blocker / cardioselective and a good choice.
Your dose is in the lower range.
It may be stepped up, if necessary.

Cartia-XT is diltiazem – a Calcium Channel Blocker. It can reduce the heart rate and also depress muscle function. That is why generally a different CCB like amlodipine or felodipine is chosen instead - for combination with beta-blocker

The addition of a second, third or even a fourth drug is standard and routine, when the pressure is not controlled. Generally it is a combination with Diuretic like HydroChloroThiaZide (HCTZ) / Calcium Channel Blocker / Angiotensin Receptor Blocker (ARB) or Angiotensin Converting Enzyme Inhibitor (ACEI).

The aim is to prevent target organ damage – Eyes, Brain, Heart and Kidneys.
Patients often complain and tend to be non-compliant because there are no symptoms, until a catastrophe strikes / by which time the damage is often irreversible. hence the need to control the pressure.

It is rather easy to treat the hypertension / but, very difficult to find the reason for the pressure, in a given individual. Investigation are numerous, inconvenient and expensive / the chance of finding are also extremely poor. Hence often limited to basic tests

Your GP seems to be doing a good job. The approach is scientific. Be patient. It is a question of time and all well be well.

Take care
Wishing speedy recovery
God bless
Good luck
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor